Kansas, 2011

Wildfire in Kansas, March 22 to 23, 2011

March 22 to 23, 2011 · NWS DDC · 1 event in 1 county or zone

A huge wildfire broke out in Stanton county and burned 30,000 acres of grass, brush and trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A huge wildfire broke out in Stanton county and burned 30,000 acres of grass, brush and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 22, 2:47 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 22, 2:47 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT TUE MAR 22 2011

.DISCUSSION...

DAYS 1-2...

STRONG WINDS, FIRE WEATHER THREAT, AND CONVECTIVE POPS ARE ALL
CHALLENGES IN THE FORECAST, MAINLY FOR THE FIRST PERIOD (TODAY),
AS THE ADVERTISED STRONG STORM ENTERS THE CENTRAL PLAINS.

THE UPPER LOW THAT PROVIDED SOUTHERN CALIFORNIA WITH A SIGNIFICANT
RAINFALL EVENT WAS LIFTING NORTHEAST INTO MONTANA DURING THE
OVERNIGHT HOURS. A SECONDARY POTENTIAL VORTICITY ANOMALY WAS
MOVING EAST-NORTHEAST FROM THE BASE OF THE TROUGH INTO NEW MEXICO.
THIS WAVE WILL LIFT RAPIDLY NORTHEAST DURING THE DAY ACROSS KANSAS
WITH SURFACE LOW UNDERGOING DEEPENING ACROSS EASTERN NEBRASKA IN
VERY INTENSE FORCING FOR ASCENT. STRONG MID LEVEL COLD ADVECTION
500-700MB WILL OCCUR THROUGH THE DAY. THE NAM12 SHOWS TWO 500MB
GRADIENT, WITH THE FIRST ONE MOVING EAST ACROSS CENTRAL KANSAS BY
MIDDAY AND A SECONDARY WAVE OF COLDER AIR IN THE MID LEVELS
(TEMPERATURES BELOW -22C) APPROACHING WEST-CENTRAL KANSAS BY LATE
AFTERNOON.

IMMEDIATELY AHEAD OF THIS SECOND WAVE OF MID LEVEL COLD
ADVECTION WILL BE A SECONDARY COLD FRONT (WITH FAIRLY SIGNIFICANT
DOWNSLOPE MODIFICATION) THAT WILL SHIFT THE WINDS FROM WEST-
SOUTHWEST TO NORTHWEST LATE IN THE DAY. THE TIMING OF THIS FRONT
IS IN QUESTION, WITH THE 06Z NAM BEING A BIT STRONGER/FASTER WITH
THE FRONT. AHEAD OF THE FRONT, MIXING WILL BE VERY DEEP WITH DRY
ADIABATIC LAYER TO AROUND 650MB. THE NAM AND THE RUC BOTH SHOW
AROUND 30-35 KNOT MEAN WIND SPEED THROUGH THE DRY ADIABATIC LAYER
AND THIS WILL SUPPORT THE NEED FOR A WIND ADVISORY. WILL HAVE THIS
WIND ADVISORY COVER ABOUT SOUTHERN 2/3 OF THE DODGE CITY FORECAST
AREA. THINK THE STRONGEST OF THE WINDS WILL BE CLOSER TO THE
OKLAHOMA BORDER WHERE MEAN PRESSURE/HEIGHT GRADIENTS WILL BE
TIGHTER DOWN THERE.

ALONG THE FRONT AND THE SECOND WAVE OF MID LEVEL COLD ADVECTION,
WILL HAVE TO WATCH FOR THE DEVELOPMENT OF SHOWERS IN A SMALL CAPE
BAND RIGHT BEHIND THE FRONT. THINK THESE WILL LARGELY BE IN THE
FORM OF VIRGA, BUT SOME OF THE TALLER CONVECTIVE PLUMES WILL
SUPPORT SOME RAIN SHOWERS FROM SCOTT CITY TO NESS CITY OR SO.

THE WHOLE SYNOPTIC CYCLONE WILL OCCLUDE SUBSTANTIALLY TO THE
NORTHEAST OF SOUTHWEST KANSAS LATE TONIGHT INTO EARLY WEDNESDAY.
WINDS WILL REMAIN NORTHWESTERLY AT THE SURFACE IN SOUTHWEST KANSAS
WITH SUBSIDENCE PREVAILING AND CLEARING SKY COVER. SUSTAINED
DOWNSLOPE COMPONENT WILL ALLOW 10 TO 20 DEGREE DEWPOINTS TO
PREVAIL ONCE AGAIN ACROSS THE WESTERN HALF OF THE FORECAST AREA.
HIGHS IN THE LOWER TO MID 60S LOOK GOOD AS THE STRONGEST COLD
ADVECTION AND LACK OF DOWNSLOPE MODIFICATION WILL REMAIN NORTHEAST
OF THE DDC FORECAST AREA. -UMSCHEID

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE
DRIFTING EAST ACROSS THE CENTRAL PLAINS THURSDAY RESULTING IN DRY
CONDITIONS ACROSS WESTERN KANSAS THROUGH THURSDAY AFTERNOON.
AN OUTSIDE CHANCE FOR PRECIP IS STILL POSSIBLE ACROSS CENTRAL AND
PORTIONS OF WESTERN KANSAS THURSDAY NIGHT AS AN UPPER LEVEL
SHORTWAVE TROUGH LIFTS NORTHEAST OUT OF THE ROCKIES INTO THE WESTERN
HIGH PLAINS OF NORTHEASTERN COLORADO AND WESTERN NEBRASKA LATE
THURSDAY. A LINGERING ISSUE WILL BE THE AVAILABILITY OF MOISTURE IN
THE AREA AS THE RELATIVELY MODEST SYSTEM MOVES INTO THE WESTERN HIGH
PLAINS. ALTHOUGH POSITIONING MAY BE UNCERTAIN, THE GFS AND ECMWF
SHOW A DRYLINE DEVELOPING GENERALLY ACROSS THE PANHANDLES OF TEXAS
AND OKLAHOMA NORTH INTO SOUTHWEST KANSAS. HOW FAR EAST OR WEST IT
SETS UP REMAINS THE KEY QUESTION AFFECTING WHERE POSSIBLE
THUNDERSTORM DEVELOPMENT MAY OCCUR. ADDITIONALLY, A +80KT UPPER
LEVEL JET IS PROGGED TO STREAM EAST ACROSS WESTERN KANSAS BY THIS
TIME, BUT WHAT OTHER UPPER LEVEL DYNAMIC SUPPORT THERE IS ASSOCIATED
WITH THE UPPER LEVEL SHORT WAVE WILL PASS JUST TO OUR NORTH.
CONSIDERING THIS FACTORS, WILL RETAIN SLIGHT POPS ACROSS OUR FAR
EASTERN ZONES FOR POSSIBLE THUNDERSTORM DEVELOPMENT AHEAD OF THE
DRYLINE THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

TEMPERATURES WILL BE FAIRLY SEASONAL THURSDAY AS SURFACE HIGH
PRESSURE EDGES EAST ACROSS THE NORTHERN PLAINS INFLUENCING A
SOUTHEASTERLY LOW LEVEL FLOW ACROSS WESTERN KANSAS. THE GFS AND
ECMWF SHOW H85 TEMPERATURES RANGING FROM AROUND 5C ACROSS
NORTHEASTERN PORTIONS OF THE CWA TO JUST ABOVE 15C IN OUR EXTREME
SOUTHWEST WHERE LEE SIDE TROUGHING WILL BE HELPING TO ADVECT IN
MUCH WARMER AIR INTO THE AREA. LOOK FOR HIGHS PRIMARILY IN THE
60S(F) THURSDAY WITH LOWER TO MID 70S(F) POSSIBLE IN OUR EXTREME
SOUTHWEST. A WEAK COLD FRONT IS PROGGED TO SINK SOUTH INTO AND
ACROSS MUCH OF WESTERN KANSAS BEFORE STALLING OUT ACROSS...OR
POSSIBLY JUST TO THE SOUTH OF SOUTHWEST KANSAS. THIS WILL KEEP
TEMPERATURES FROM CLIMBING MUCH IF AT ALL FROM THE DAY PREVIOUS. THE
GFS AND ECMWF SHOW A SMALL UPPER LEVEL SHORT WAVE EJECTING EAST OUT
OF THE ROCKIES SATURDAY DISLODGING THE DEVELOPING SURFACE LOW JUST
LEE OF THE ROCKIES TO THE EAST AND ALLOWING THE NEAR STALLED FRONTAL
BOUNDARY TO PUSH FURTHER SOUTH BRINGING COOLER AIR INTO WESTERN
KANSAS. THIS WILL RESULT IN LOWER HIGH TEMPERATURES SATURDAY. PLAN
TO MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES DURING THE PERIOD. 32

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH LATE THIS
EVENING. SURFACE LOW PRESSURE ACROSS NORTHEASTERN COLORADO WILL
LIFT NORTHEAST ACROSS NEBRASKA TODAY. AS A RESULT, SOUTHERLY WINDS
10 TO 20KT EARLY THIS MORNING WILL BECOME MORE SOUTHWESTERLY 25 TO
35KT BY EARLY THIS AFTERNOON. WINDS WILL CONTINUE TO SHIFT TURNING
MORE WESTERLY LATER IN THE AFTERNOON WITH WIND SPEEDS BEGINNING TO
GRADUALLY SUBSIDE THIS EVENING. LIGHT WESTERLY WINDS WILL PREVAIL
OVERNIGHT. 32

&&

.FIRE WEATHER...

THE PACIFIC COLD FRONT WILL OVERTAKE THE DRYLINE THIS MORNING AND
DRY DOWNSLOPE AIR WILL BRING VERY LOW DEWPOINT AND RELATIVE
HUMIDITY AIR ACROSS ALL OF SOUTHWEST KANSAS. CRITICAL FIRE WEATHER
CONDITIONS WILL DEVELOP OVER A MUCH LARGER AREA OF SOUTHWEST
KANSAS VERSUS MONDAY, AND CONDITIONS MAY BECOME EXTREMELY
CRITICAL FOR A FEW HOURS THIS AFTERNOON AS SUSTAINED WIND SPEEDS
EXCEED 30 MPH WITH GUSTS AROUND 40-45 MPH. ESPECIALLY FROM ULYSSES
TO DODGE CITY SOUTH TO THE OKLAHOMA BORDER.

DANGEROUS FIRE WEATHER CONDITIONS WILL OCCUR AGAIN ACROSS
SOUTHWEST KANSAS ON WEDNESDAY AS MODERATELY STRONG NORTHWEST WINDS
OF 15 TO 25 MPH WILL LIKELY REDEVELOP IN THE WAKE OF THE STRONG
STORM SYSTEM. WILL NOT ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY,
AS THE WIND FORECAST DOES NOT MEET THE 25 MPH SUSTAINED CRITERIA,
BUT THE RELATIVE HUMIDITY WILL AGAIN BE EXTREMELY LOW AROUND 8 TO
15 PERCENT ACROSS SOUTHWEST KANSAS FROM ROUGHLY SCOTT CITY TO
ASHLAND AND POINTS SOUTHWEST FROM THAT LINE. -UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  37  65  32 /  20  10   0   0
GCK  73  35  65  31 /  20   0   0   0
EHA  70  34  65  32 /   0   0   0   0
LBL  75  35  66  32 /   0   0   0   0
HYS  76  38  65  30 /  10  10   0   0
P28  80  42  69  38 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-
074>081-084>090.

WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR KSZ046-061>066-074>081-084>090.

&&

FN25/32/32
Hazardous weather outlook, Mar 22, 3:56 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT TUE MAR 22 2011

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
456 AM CDT TUE MAR 22 2011 /356 AM MDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL LEAD TO STRONG WEST WINDS ACROSS
SOUTHWEST KANSAS TODAY. AFTERNOON WINDS OF 25 TO 35 MPH WILL BE
COMMON WITH FREQUENT GUSTS IN THE 40 TO 45 MPH RANGE MAINLY SOUTH
OF HIGHWAY 96 TO THE OKLAHOMA BORDER. CRITICAL TO EXTREMELY
CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AS WELL. ABSOLUTELY
NO PLANNED OUTDOOR BURNING SHOULD BE OCCURRING ACROSS SOUTHWEST
KANSAS TODAY AFTER THE LATE MORNING HOURS, AS ANY SMALL FIRE COULD
GROW VIGOROUSLY OUT OF CONTROL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP SOUTHWEST OF A
SCOTT CITY TO ASHLAND LINE ON WEDNESDAY AFTERNOON BEHIND THE STORM
SYSTEM. WIND SPEEDS WILL BE LIGHTER ON WEDNESDAY AT AROUND 15 TO
20 MPH. THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT AS A WEAK
UPPER AIR DISTURBANCE MOVES EAST ACROSS THE PLAINS. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Stanton

When
March 22, 8:00 AM CST to March 23, 2:00 AM CST
Where
Stanton forecast zone
Reported by
Emergency Manager
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

A wildfire that burned 30,000 acres was finally brought under control late in the night of the 22nd. There were no fatalities or injuries but miraculously Johnson City was spared as the wind shifted just as the fire reached the western end of town. Several farm structures were a total loss, but there was only minor damage to the homes affected in the area.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295176.